Georgia, 2009Damaging Winds and Lightning Strike in Georgia, July 5, 2009
July 5, 2009 · NWS FFC · 5 events in 4 counties and zones
An unusual weather pattern was in place for July. A fairly active west to northwest flow was evident across the southern United States with a broad upper low in place across the Great Lakes and New England.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $81,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unusual weather pattern was in place for July. A fairly active west to northwest flow was evident across the southern United States with a broad upper low in place across the Great Lakes and New England. A cold front extended from Texas into the Tennessee Valley and served as a focusing mechanism for shower and thunderstorm development in a warm, moist air mass present to the south of the front across Georgia and Alabama. Scattered to numerous thunderstorms developed and moved east-southeast across the area during the afternoon and evening hours. A few of these storms became severe producing damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 5, 2:49 PM EST, 2 hours 31 minutes earlier.
Area forecast discussion, Jul 5, 2:49 PM EST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
349 PM EDT SUN JUL 5 2009
.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
MEAN PATTERN REMAINS UNCHANGED WITH AN UPPER RIDGE SW U.S. AND A
DEEP POLAR VORTEX ACROSS THE NE U.S./SE CANADA. UPPER RIDGE HAS
RETROGRADED SLIGHTLY WEST AND FLATTENED...ALLOWING A MID-LATITUDE
SHORT WAVE AND THE WESTERLIES TO PENETRATE INTO THE SOUTHERN STATES.
UNSTABLE NW FLOW ALOFT HAS RE-ESTABLISHED ITSELF FROM THE MIDWEST
INTO THE SOUTHEAST STATES. A COLD FRONT HAS MOVED SE TO A
BNA-MEM-LIT-DFW LINE. MEANWHILE...AN OLD WARM FRONTAL BOUNDARY HAS
LIFTED NORTH INTO N GA. THIS HAS ALLOWED A VERY MOIST AIR MASS TO
DRIFT N INTO THE MID-SOUTH AND SOUTHEAST WITH DEWPOINTS INTO THE LOW
70S AND PWS ABOVE 2.00...PROBABLY SOME OF THE HIGHEST PWS THIS YEAR
AND MORE THAN AN INCH ABOVE READINGS JUST 24 HRS AGO. OVERNIGHT MCS
ACTIVITY DRIFTED INTO N GA EARLY THIS MORNING AN AS EXPECTED
WEAKENED CONSIDERABLY. THIS HAS LEFT WIDESPREAD CONVECTIVE DEBRIS
AND SCT SHRA/TSRA ACROSS THE N HALF OF THE CWA THIS MORNING.
SATELLITE SHOWS A NEAR SOLID CLOUD COVER FROM 40 DEG LATITUDE
SOUTHWARD TO THE GULF. THIS IS LIMITING DAYTIME HEATING.
HOWEVER...STRONGER DISTINCT CONVECTIVE ELEMENTS ARE STILL EVIDENT
WITHIN THE DECAYING COMPLEX. EVEN WITH CLOUD COVER...HIGH PWS AND
ANY HEATING WILL RESULT IN AT LEAST A MODERATELY UNSTABLE AIR MASS
THROUGH THE AFTERNOON AND INTO THE EVENING...SO WOULD EXPECT A
CORRESPONDING UPSWING IN CONVECTION. A FEW SEVERE TSRA ARE
POSSIBLE...ESPECIALLY IN CENTRAL GA WHERE BETTER INSTABILITY AND
OUTFLOW BOUNDARIES RESIDE. A FAIRLY HEALTHY 20-25KT SW-WSW LLJ WILL
ADD TO THE SEVERE THREAT THROUGH THE EVENING. I DO FEEL THAT THINGS
WILL BECOME QUITE A BIT MORE ACTIVE DURING THE EVENING THAN WE HAVE
SEEN THUS FAR THIS AFTERNOON. A SECOND ROUND OF CONVECTION...NOW
DEVELOPING IN NE TX/N LA/S AR IN RESPONSE TO A SECOND UPSTREAM SHORT
WAVE IN NW FLOW...WILL RIDE ALONG THE SOUTHWARD DRIFTING FRONTAL
BOUNDARY AND SHOULD REACH THE CWA IN THE FORM OF A WEAK TO MODERATE
MCS. THIS WILL LINGER INTO MON MORNING...BUT GRADUALLY WORK FURTHER
SOUTH INTO PRIMARILY CENTRAL GA BY MON AFTERNOON. GFS/NAM ARE
QUICKER TO PUSH DRY AIR INTO N GA THAN THE ECMWF...ALTHOUGH THE
ECMWF SHOWS LESS DEVELOPMENT OF A SECONDARY AREA OF CONVECTION
OVERNIGHT. ALL OF THE MODELS SHOW THE DEVELOPMENT OF A SECONDARY
WEAK SFC LOW ACROSS MS/AL BY EARLY MON...WHICH SHOULD DELAY DRYING
UNTIL LATER MON/MON NIGHT. GFS QPF LADEN WITH CONVECTIVE
FEEDBACK...SO PLAN TO LEAN HEAVILY TOWARD THE NOMINAL 0.50-1.00 INCH
AMOUNTS INDICATED BY THE ECMWF. AS NOTED YESTERDAY...THE PATTERN
REALLY QUITE SIMILAR TO THAT OF LAST WEEKEND AND THE FRONTAL
BOUNDARY WILL LIKELY STALL IN SOUTH GA BY TUE AND EVENTUALLY WASH
OUT. WILL KEEP N GA DRY AFTER MON...BUT WILL NEED TO HOLD ONTO AT
LEAST LOW POPS IN OUR SOUTHERN COUNTIES TUE.
FOR TEMPS...EXTENSIVE CLOUD COVER...HIGH DEWPOINTS...AND ONGOING
PCPN WILL RESULT IN A VERY UNIFORM AIR MASS OVERNIGHT. MOST AREAS
WILL SEE LOWS BETWEEN 70-75...EXCEPT THE FAR NORTH WHICH SHOULD HAVE
ENOUGH DRYING TO REACH THE UPPER 60S. MAV/MET MOS SHOWING IDENTICAL
MINS AT MOST N/C GA STATIONS TONIGHT...SO LITTLE IF ANY DEVIATION
PLANNED. MET MOS MAX TEMPS TUE SLIGHTLY MORE REASONABLE DEPICTING
SLIGHT DRYING IN THE NORTH AND EXTENSIVE CLOUD COVER REMAINING IN
CENTRAL AREAS. SLIGHTLY COOLER MINS AND WARMER MAX TEMPS IN ORDER
FOR TUE WITH INCREASED DRYING AND SUNSHINE EXPECTED FROM NORTH TO
SOUTH.
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
STRONG SUBTROPICAL RIDGE BUILDS AND EXPANDS EASTWARD DURING THE
EXTENDED PERIODS. THE EARLY WEEK FRONTAL BOUNDARY IS LEFT ACROSS S
GA...WHERE IT WASHES OUT. DEEPER MOISTURE WILL REMAIN ACROSS
SOUTHERN SECTIONS AND GRADUALLY RETURN TO NORTHERN SECTIONS AS THE
WEEK PROGRESSES. THE ECMWF/GFS ARE SOMEWHAT AT ODDS AS TO HOW FAR
EAST THE UPPER RIDGE WILL EXPAND...WHICH HAS IMPLICATIONS AS TO
WHEN/IF THE NEXT NW FLOW SHORT WAVE WILL AFFECT THE SE STATES. FOR
MUCH OF THE WEEK...A WEAK TROUGH LINGERS ALONG THE GA/SC COAST
BETWEEN THE EXPANDING CENTRAL U.S. RIDGE AND A BERMUDA RIDGE
EXPANDING WESTWARD INTO FL. THIS LEAVES MOST OF THE FFC CWA ON THE
BACK SIDE OF THE UPPER TROUGH AND THE SUBSIDENCE SIDE OF THE UPPER
RIDGE. WILL CONFINE MENTION OF SHRA/TSRA TO THE FAR S/SE SECTIONS OF
THE CWA TUE-FRI CLOSEST TO THE DECAYING FRONTAL BOUNDARY. MUCH OF
THE CWA WILL SEE LITTLE IF ANY CONVECTION DURING THIS PERIOD. BOTH
MODELS AGREE WITH A NW FLOW SHORT WAVE AND ASSOCIATED WEAK FRONTAL
BOUNDARY WILL BRING AN INCREASING CHANCE OF SHRA/TSRA TO THE CWA BY
NEXT WEEKEND...ESPECIALLY SUN. AS THE UPPER RIDGE EXPANDS...SO DOES
THE HEAT. AFTER A FEW RELATIVELY MILD DAYS DURING THE FIRST HALF OF
THE WEEK...A CONSECUTIVE STRING OF 90-DEGREE DAYS WILL LIKELY RETURN
DURING THE LATER HALF OF THE WEEK AS 850MB TEMPS RISE TO +22C OR
BETTER. THE 12Z RUN OF THE GFS SHOWS THE UPPER RIDGE DRIFTING INTO
THE SE U.S. BY EARLY NEXT WEEK...LIKELY RESTYLING IN EVEN HOTTER
TEMPERATURES AND LITTLE IF ANY PCPN OTHER THAN
DIURNALLY...OROGRAPHICLY INDUCED VERY ISOLD SHRA/TSRA.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 71 85 69 87 68 / 70 60 10 10 10
ATLANTA 72 84 70 87 69 / 70 70 10 10 10
BLAIRSVILLE 66 82 69 83 65 / 50 40 10 10 10
CARTERSVILLE 70 85 69 89 66 / 60 50 10 10 10
COLUMBUS 74 84 70 91 71 / 70 70 30 10 10
GAINESVILLE 70 85 70 85 68 / 60 50 10 10 10
MACON 74 84 70 89 68 / 70 70 30 10 10
ROME 70 86 69 88 67 / 60 40 10 10 10
PEACHTREE CITY 71 84 67 87 66 / 70 70 10 10 10
VIDALIA 74 86 70 89 68 / 60 70 60 20 20
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 9 PM EDT THIS EVENING FOR THE
FOLLOWING ZONES: BIBB...BLECKLEY...CHATTAHOOCHEE...CRAWFORD...
CRISP...DODGE...DOOLY...EMANUEL...GLASCOCK...HARRIS...HOUSTON...
JEFFERSON...JOHNSON...LAURENS...MACON...MARION...MONTGOMERY...
MUSCOGEE...PEACH...PULASKI...SCHLEY...STEWART...SUMTER...
TALBOT...TAYLOR...TELFAIR...TOOMBS...TREUTLEN...TWIGGS...UPSON...
WASHINGTON...WEBSTER...WHEELER...WILCOX...WILKINSON.
&&
19
Hazardous weather outlook, Jul 5, 4:29 AM EST, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
529 AM EDT SUN JUL 5 2009
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-060930-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
529 AM EDT SUN JUL 5 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT
A FEW THUNDERSTORMS EXPECTED IN NORTH GEORGIA TODAY.
A FEW SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING
ACROSS MUCH OF CENTRAL GEORGIA.
.SYNOPSIS...
A BROAD AREA OF LOW PRESSURE AT THE SURFACE WILL DRIFT ACROSS
TENNESSEE AND INTO NORTHERN GEORGIA TODAY.
.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THUNDERSTORMS THIS AFTERNOON AND EVENING
WILL BE FREQUENT LIGHTNING AND DAMAGING WINDS. SOME SMALL HAIL
WILL ALSO BE POSSIBLE...BUT DAMAGING WINDS WILL BE THE GREATER
THREAT. THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF NORTH AND
CENTRAL GEORGIA...WITH A FEW SEVERE STORMS POSSIBLE OVER MUCH OF
CENTRAL GEORGIA...GENERALLY ALONG AND SOUTH OF INTERSTATE 20.
.DISCUSSION...
A DECAYING CONVECTIVE COMPLEX WILL DRIFT INTO NORTHERN GEORGIA
THIS MORNING...BRINGING A CHANCE OF WEAK TO MODERATE THUNDERSTORMS
INTO THAT AREA THROUGH MID-MORNING. RAIN FROM THIS COMPLEX WILL
ACT TO STABILIZE THE ATMOSPHERE FOR NORTHERN GEORGIA THIS
AFTERNOON...WHICH WILL REDUCE THE CHANCE FOR SEVERE THUNDERSTORMS
THERE.
SOUTH OF THE CONVECTIVE COMPLEX...HIGHER TEMPERATURES AND
MOISTURE WILL BUILD INTO WESTERN GEORGIA DURING THE AFTERNOON
HOURS. CAPES IN EXCESS OF 1500 ARE POSSIBLE ACROSS CENTRAL GEORGIA
DURING THE LATE AFTERNOON. WINDS ALOFT ARE RATHER WEAK...SO WELL-
ORGANIZED CONVECTION IS NOT EXPECTED. HOWEVER...BECAUSE OF THE AVAILABLE
INSTABILITY IN CENTRAL GEORGIA AND A BOUNDARY BETWEEN THE COOL AIR TO
THE NORTH AND THE MORE UNSTABLE AIR TO THE SOUTH...A FEW STORMS
THAT DO BECOME STRONG WILL BE CAPABLE OF PRODUCING WIND GUSTS OF
60-70 MPH ALONG WITH FREQUENT LIGHTNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS ARE POSSIBLE ACROSS NORTH AND CENTRAL GEORGIA
MONDAY AND SATURDAY...AND MAINLY ACROSS CENTRAL GEORGIA TUESDAY
THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE LATEST INFORMATION THIS AFTERNOON FOR POSSIBLE
ACTIVATION ACROSS CENTRAL GEORGIA.
In the hours before
Special weather statement, Jul 5, 2:59 PM EST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
359 PM EDT SUN JUL 5 2009
GAZ083-093>095-052100-
359 PM EDT SUN JUL 5 2009
...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL...40 MPH
WINDS...HEAVY RAIN...AND FREQUENT LIGHTNING IN MACON...HOUSTON...
PEACH AND TWIGGS COUNTIES UNTIL 500 PM EDT...
AT 358 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM LAKEWOOD TO GARDEN VALLEY...MOVING
SOUTHEAST AT 20 MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS MACON...HOUSTON...PEACH AND TWIGGS COUNTIES THROUGH 500 PM
EDT. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 5, 3:14 PM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
414 PM EDT SUN JUL 5 2009
GAZ094-095-052100-
414 PM EDT SUN JUL 5 2009
...SIGNIFICANT WEATHER ALERT FOR 45 MPH WINDS IN HOUSTON AND PEACH
COUNTIES UNTIL 500 PM EDT...
AT 411 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LAKEWOOD...MOVING EAST AT 10 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
HOUSTON AND PEACH COUNTIES THROUGH 500 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE PERRY...LAKEWOOD...MIAMI VALLEY...
POWERVILLE...CENTERVILLE...WARNER ROBINS...HOUSTON LAKE...SAND BED...
KATHLEEN AND BONAIRE. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF
WATER ON ROADWAYS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR
NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER
STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
Special weather statement, Jul 5, 3:44 PM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
444 PM EDT SUN JUL 5 2009
GAZ104-052145-
444 PM EDT SUN JUL 5 2009
...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN SUMTER COUNTY
UNTIL 545 PM EDT...
AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM SHILOH TO 7 MILES SOUTHWEST OF
CROXTON CROSSROADS...MOVING EAST AT 30 MPH.
LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THIS ACTIVITY. RESIDENTS IN THIS AREA SHOULD
STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE
USED UNLESS IN AN EMERGENCY.
SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
19
Special weather statement, Jul 5, 4:03 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
503 PM EDT SUN JUL 5 2009
GAZ083-093-095-105-106-052200-
503 PM EDT SUN JUL 5 2009
...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN CRISP...
MACON...HOUSTON...TWIGGS AND DOOLY COUNTIES UNTIL 600 PM EDT...
AT 502 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM JEFFERSONVILLE...TO PERRY...TO
MONTEZUMA...TO AMERICUS...MOVING EAST AT 25 MPH.
LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THESE THUNDERSTORMS. RESIDENTS IN THIS AREA
SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT
BE USED UNLESS IN AN EMERGENCY.
SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
19
Special weather statement, Jul 5, 4:55 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
555 PM EDT SUN JUL 5 2009
GAZ096-097-106>110-052300-
555 PM EDT SUN JUL 5 2009
...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN CRISP...
WILCOX...TELFAIR...PULASKI...DODGE...BLECKLEY AND LAURENS COUNTIES
UNTIL 700 PM EDT...
AT 552 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM COCHRAN...TO HAWKINSVILLE...TO
ARABI...MOVING EAST AT 25 MPH.
LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THIS ACTIVITY. RESIDENTS IN THIS AREA SHOULD
STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE
USED UNLESS IN AN EMERGENCY.
SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
19
Special weather statement, Jul 5, 5:13 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
613 PM EDT SUN JUL 5 2009
GAZ096-107-109-052300-
613 PM EDT SUN JUL 5 2009
...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING IN EASTERN
PULASKI...NORTHERN DODGE AND SOUTHERN BLECKLEY COUNTIES UNTIL 700 PM
EDT...
AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM PRODUCING EXCESSIVE LIGHTNING NEAR DUBOIS ALONG
THE DODGE...BLECKLEY...PULASKI COUNTY LINE...MOVING EAST AT 25 MPH.
RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES
AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR
NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER
STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
19
Thunderstorm Wind, Dodge
- When
- July 5, 5:20 PM EST to 5:30 PM EST
- Where
- Dodge County, 2 mi WNW of Eastman to 2 mi ESE of Eastman
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 32.211, -83.212
The Dodge County Emergency Management Director and WMAZ Television of Macon reported that several trees and power lines were blown down around Eastman. The roof was also blown off a barn under construction near Eastman.
Thunderstorm Wind, Troup
- When
- July 5, 7:30 PM EST to 7:45 PM EST
- Where
- Troup County, Abbottsford to Mt Ville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- County Official
- Coordinates
- 33.050, -85.180
The Troup County 911 Center reported that several trees and power lines were blown down across the county. AT least 1500 residents of the county were left without power for several hours following the event.
Lightning, Troup
- When
- July 5, 7:40 PM EST
- Where
- Troup County, 0.18 mi SSW of Huntington
- Property damage
- $10,000
- Reported by
- County Official
- Coordinates
- 33.018, -85.121
The Troup County 911 Center reported that lightning struck and set a storage building on fire. The building was located on Teaver Street in the southwest part of La Grange. While significant damage occurred to the structure, it was not totally destroyed.
Thunderstorm Wind, Harris
- When
- July 5, 8:00 PM EST
- Where
- Harris County, Ellerslie
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 32.630, -84.800
The Harris County 911 Center reported that thunderstorm winds blew down a tree along Georgia Highway 85 onto an adjacent barn and power line. The public observed pea-sized hail in the Cataula area.
Thunderstorm Wind, Spalding
- When
- July 5, 8:11 PM EST to 8:17 PM EST
- Where
- Spalding County, 0.76 mi SSE of Griffin to 3 mi E of Orchard Hill
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 33.240, -84.266
The public reported that a downburst or microburst caused extensive damage to trees and power lines from the south side of Griffin, near the Spalding Regional Medical Center, to the southern border of the county east of Orchard Hill. The most significant damage was noted along Maple Drive, East College Street, and Macon Road heading south toward Orchard Hill. More than 200 trees and power lines were down along the roads blocking the roadways. Trees were also down in several residential neighborhoods in these areas as well. Some minor structural damage was reported from downed trees. Power was out for several hours to as many as 4000 people in the area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, July 5 to 31, 20092 deaths · 1 event
- Damaging Wind in Alabama, July 5, 2009$250,000 · 55 kt wind · 1 event
- Flash Flooding and Lightning Strike in Tennessee, July 5, 2009$110,000 · 3 events
- Hail and Damaging Winds in Alabama, July 5 to 9, 20091 injured · $33,000 · 1.25 in hail · 19 events
- Damaging Winds in Tennessee, July 5, 2009$100,000 · 50 kt wind · 3 events
- Damaging Winds in South Carolina, July 5, 2009$53,000 · 65 kt wind · 5 events
- Tornado and Hail in Montana, July 5, 2009EF0 · 16 events
- Hail and Damaging Winds in Texas, July 5, 2009$16,000 · 55 kt wind · 5 events
- Heavy Rain in Arkansas, July 5 to 30, 200911 events
- Hail in Colorado, July 5, 20091.5 in hail · 8 events
- Tornado and Hail in Colorado, July 5, 2009EF0 · 8 events
- Hail and Damaging Winds in New Mexico, July 5, 2009$10,000 · 56 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187075, 186980, 186981, 186984, 187076.